Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 9, NWS Duluth, MN

June 26, 2018Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jun 26, 2018, 8:35 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 26, 2018, 8:35 AM CDT (13:35 UTC)
Expired
Jun 26, 2018, 8:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WHUS43 KDLH 261335
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
835 AM CDT Tue Jun 26 2018


MNZ037-WIZ001-262145-
/O.NEW.KDLH.BH.S.0009.180626T1335Z-180627T0100Z/
Carlton/South St. Louis-Douglas-
835 AM CDT Tue Jun 26 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect through this evening.

* LOCATIONS...Park Point Beach and Wisconsin Point.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

JJM
2 follow-up statements
058 
WHUS43 KDLH 262155
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
455 PM CDT Tue Jun 26 2018

MNZ037-WIZ001-270100-
/O.CON.KDLH.BH.S.0009.000000T0000Z-180627T0100Z/
Carlton/Southern St. Louis-Douglas-
455 PM CDT Tue Jun 26 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

* LOCATIONS...Park Point Beach and Wisconsin Point.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents. 

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$
467 
WHUS43 KDLH 270101
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
801 PM CDT Tue Jun 26 2018

MNZ037-WIZ001-270215-
/O.EXP.KDLH.BH.S.0009.000000T0000Z-180627T0100Z/
Carlton/Southern St. Louis-Douglas-
801 PM CDT Tue Jun 26 2018

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves continue to diminish.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 26, 6:53 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 26, 6:53 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
653 AM CDT Tue Jun 26 2018

.UPDATE...
Issued at 653 AM CDT Tue Jun 26 2018

Updated aviation section below for 12Z TAF TAF issuance.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 414 AM CDT Tue Jun 26 2018

An upper low over western Iowa this morning along with its
associated surface low has generated a large area of clouds and
showers well up into central Minnesota. Most models bring the
upper low on a northeast track today and tonight, moving across
southern Wisconsin to lower Michigan by early Wednesday morning.
This brings the band of rain into the southern third of the
forecast area before moving east, causing the precipitation to end
from west to east tonight. I will be gradually increasing pops as
the rain moves in, as the timing and placement of this somewhat
broken area of precipitation firms up. This will keep high
temperatures down across northwest Wisconsin today, with the
warmest temperatures in the low 80s around International Falls.
East winds will continue off Lake Superior, but temperatures
responded better on Monday than anticipated, even along the north
shore, so have boosted values inland of the immediate lake shore.
Clouds will allow min temperatures to stay up as compared to the
last couple nights, with lows in the 50s to low 60s. Wednesday the
exiting upper low is followed by a shortwave and a cold front that
moves through the region during the late morning and afternoon
hours. With fairly warm and humid air that moves into the area
ahead of it we are looking at chances for showers and
thunderstorms, mainly across the northern CWA, generally along and
north of the Iron Range. High temperatures in the low 80s and
dewpoints into the 60s imply there will be plenty of instability,
and a good jet moving in at 500mb and above should produce at
least a few hours of potential for strong to perhaps severe storms
during the afternoon or early evening. Will put a brief mention in
the HWO for now, and we will have to watch this potential
carefully.

.LONG TERM...(Wednesday night through Monday)
Issued at 414 AM CDT Tue Jun 26 2018

The Northland could be getting more stormy weather later this week.

A weak cold front will finish moving east through the Northland
Wednesday evening. There could be lingering showers in the
Arrowhead. High pressure will follow suit. A longwave trough will be
moving across the western US Thursday, and a surface low will
develop in the Northern Plains Thursday. The low will then move
into the Upper Midwest, and lift a warm front into the region,
beginning a hot and humid stretch of weather for the latter half
of the week.

Thursday night could be stormy. The warm front will lift into the
Northland, and multiple shortwaves could pass through the area. The
front, shortwaves, and 30 to 35 knot low-level jet will provide the
forcing for storms. The storms that do develop could be strong to
severe because of ample instability (MUCAPE of 500 to 2000 J/kg) and
deep layer shear (35 to 45 knots of 0 to 6 km bulk wind shear).
Heavy rain is possible given the precipitable water values near 1.75
inches.

Friday could be quite hot and humid provided Thursday night
convection and lingering cloud cover does not significantly limit
daytime heating Friday. The warm front will lift further into the
Northland. Temperatures could soar well into the 80s and may reach
the low 90s in northwest WI. More startling will be the dew
point temperatures, which will be in the upper 60s to low 70s.
That is humid! The heat indices could reach 90 to 95 for much of
central MN into northwest WI.

The low and its cold front will move through the Northland and
region Friday night and Saturday, with more shortwaves, and bring
another opportunity for thunderstorms. Some of these storms could be
strong to severe as it looks like there could be sufficient
instability and wind shear.

Sunday should a bit cooler and drier. However, passing shortwaves
and daytime heating could still trigger some showers and storms.
The weather for Monday looks less clear. The European has high
pressure keeping the Northland dry, but the GFS and Canadian
suggest warm and humid return flow could trigger showers and
storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 653 AM CDT Tue Jun 26 2018

A band of showers and a few thunderstorms will spread up to affect
KHYR and KBRD in the 15z-00z time range, bringing mainly MVFR
conditions. Have kept to just -SHRA for KBRD, but introduced -TSRA
for KHYR due to the later timing. Conditions return to VFR after
00z, but the moisture lingering around the area and gradually
clearing conditions leaves the area vulnerable to fog and stratus.
Have put IFR fog/stratus into KHYR and KBRD, with MVFR for KDLH
beginning around 06z, with worsening conditions through 12z. Have
kept forecast somewhat simplistic for now, expect to add detail
with later forecasts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  70  52  78  58 /  20   0  20  10
INL  80  58  80  53 /   0  10  50  10
BRD  73  58  82  59 /  30  10  20  10
HYR  73  56  79  59 /  40  10  10   0
ASX  68  52  78  58 /  20  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 10 AM this morning to 10 PM CDT this
     evening for LSZ144-145.

&&

UPDATE...LE
SHORT TERM...LE
LONG TERM...Grochocinski
AVIATION...LE
Hazardous weather outlook, Jun 26, 4:26 AM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
426 AM CDT Tue Jun 26 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
426 AM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms are expected over northwest
Wisconsin this afternoon and early evening. Storms are not
expected to be severe, but may produce a brief heavy downpour and
gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday afternoon and early evening
over the Minnesota Arrowhead. A few of these storms could be
strong to severe, with large hail and damaging winds possible.

Thunderstorms are possible across the Northland Thursday night and
early Friday, some of which could be strong to severe. Hail, strong
winds, and heavy rain will be the main concerns.

More rounds of thunderstorms are possible Friday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-271200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
426 AM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Northeast winds and resulting waves will cause hazardous
conditions for small craft near the Twin Ports area on the western
tip of Lake Superior today through this evening. Please read the
latest marine weather message for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible across western Lake Superior Thursday
night, some of which could be strong to severe.

Rounds of more thunderstorms are possible Friday night through
Sunday.

LE/GRG

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:56 AM CDTSmall Craft AdvisoryDLH17 hr

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.